Claritin

Claritin (loratadine) is an antihistamine that reduces the effects of natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Claritin is usually taken once per day.

Side effects may include headache, drowsiness, stomach pain, vomiting, dry mouth or nervousness.

When combined with pseudoephedrine, Claritin is marketed as Claritin-D (for decongestant), which makes it useful for colds as well as allergies, but may be likely ot increase anxiety and insomnia in some patients.

Loratadine was approved by the FDA in 1993, and was available only by prescription until going off-patent in 2002, at which time it was available for sale over the counter from a variety of sources, allowing the price to drop significantly.

This description is adapted from information sources found online, and is in no way meant to replace or substitute for professional medical advice. If you are in pain, or considering taking this or any other medicine, contact your medical professional for assistance rather than using the internet as your sole source of information.

My Personal Experience

Antihistamine medications work best in advance - that is, they don't really do much if your head is already stopped up. You have to take them on an ongoing basis, to keep from getting stopped up, or else it's too late to do much (decongestants, on the other hand, are a different story, for another time).

Unfortunately, since I was on Dilantin for a number of years, and decongestants were a no-no that interfered with the drug, I had no choice: it was antihistamine or nothing. As long as they worked, it was great.

The problem is that as with most proactive devices, it often seemed like they weren't doing anything, and so I decided to stop. When I did, it felt like I had been slammed in the head by a slice of lemon wrapped around a large gold brick and unfortunately it took a while for the pain to subside.

Eventually it did, and my only thought is that the Claritin had something to do with the process - but ultimately I really don't know that for certain.

Comments (6)

I've been taking Claritin to help with the allergies i've experienced as Autumn is getting closer. I think it's the ragweed pollen making my head feel like it's underwater. And my ears are clogged, too. The Claritin does really make you feel "Claritin Clear" -- I feel speeded out and hopped up on the med. I've also found it to be an appetite suppressant.

I've experienced the same problem in getting off Claritin. Pounding headache, sensitive to light. Like a migraine (and I've never had migraines in the past, only heard about the severity of them) -- it's unbelievable how painful this Claritin withdrawal headache really was!

I've tried drinking water, taking Advil, a gentle walk, feet up on the couch, everything and it would not go away. My only option is to get back ON the Claritin.

I hate to become addicted! HELP!!

Rachel,

I just used Claritin for three days. When I stopped, I woke with a major headache. I have experienced these before. I call them withdrawal headaches.

I have these when I quit drinking coffee, and I have used Chromium piccolinate in college and after to increase endurance and burn fat. Quitting these also creates a withdrawal headache. The onset for these two is usually two days. The second day after quitting... headache! The chromium one is the worst.

I am dealing with major headaches and it's been three days since I've been on Claritin. This was suggested to me to take for my recent chemotherapy injections. However I have never gotten a headache this bad from chemo, i am attributing it to the Claritin and am not going to take it anymore, i have enough side effects to deal with i don't need my head to feel like this too. Thanks for your stories and insight.

-Kimberly

I have been on Claritin D 24hr for yrs and if I missed more than two days of it, I would be very tired and can't function well. I would get back on it and feel great! I took it before I went to work since I work 3rd shift, it helped me stay awake but I also never sleep very well either because of it. I have been addicted to Afrin nose spray and recently got off of that with no issues. However, I just started getting off claritin D and now I'm experiencing headaches, dizziness and I'm seeing things that aren't there. However, I am sleeping much better and that's important to me. I'm fighting through this and as each day goes by, I feel better about being off of it. But yes it's painful!!

Been trying to get off this stuff for 10 years. Its almost ruined my marriage. Experience severe headaches, pressure in back of head, ears full of liquid in morning while trying to get off it, so at this point I will remain a "crack -claritin" head! I do feel better when I stay consistanly on it as long as I don't get too dry.... but boy if I miss a day or run out all hell breaks loose..... Maybe with a severe detox and diet change as I have been told might help but thats what I took this trash for in the first place is to remedy a problem, now I got another... HELP!!!!

I have been taking allergy medications with pseudoenepherine for a long time due to seasonal allergies. Due to legislation regulating it I have been obtaining Claritin D 10 tabs at a time. I recently tried to obtain a refill of Target's version of Claritin D 24 hour and was refused not just for a day but for about a week. It was very embarassing, to say the least. (I can see why K-Mart got out of the business of selling products with pseudoenepherine!) The pharmacist advised that I take a combination of Claritin (not Claritin D) and Sudafed PE. It works though not quite as well, but my eyes are itchy and my nose is kind of stuffy, no further unusual symptoms. I'm going to try to do it.

Leave a comment